What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 1:45 PM EST, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 31, 1:45 PM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
245 PM EDT Sun Jul 31 2022
.SYNOPSIS...
A warm front will shift northward tonight toward the northern
Mid-Atlantic by Monday afternoon. High pressure over the
southeast will then build across our area by the middle of the
week, bringing with it a more typical summer weather pattern of
spotty/disorganized showers and storms driven by afternoon
heating.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...
...Showers and storms expected this afternoon and evening...
Currently keeping an eye on showers and storms forming to the
east of a Lynchburg-to-Danville line this afternoon, where
rainfall rates have exceeded 2 inches per hours at times in the
stronger cells.
Further west, rainfall has diminished in both coverage and
intensity for the time being. However, satellite imagery is
indicating clouds breaking enough across northern North Carolina
into southern Virginia to allow a few rays of sunshine to reach
the surface. Believe any showers and storms moving in from the
west during late afternoon into the evening may take advantage
of any increase in instability from the surface heating. Combine
that with deep tropical moisture in place (precipitable water
values ranging from 1.8 inches mountains to 2.2+ inches
Piedmont), and there remains the potential for areas of heavy
rain and localized flash flooding during the evening, more so
across the Piedmont, but really can't rule it out anywhere.
Overall, this activity is expected to remain moving, but it's
the localized areas where cells begin to pass over multiple
times over a short duration that will need to be closely
monitored.
The main wave will pass east of our area by around midnight,
resulting in a general decrease in shower activity as the night
progresses. That stated, the tropical moisture will remain
present, making for muggy conditions with pockets of fog.
Overnight lows will range from the mid 60s for the mountains to
the low 70s east of the Blue Ridge.
Scattered showers will return on Monday as the stalled front
responsible for rainfall over the past several days begins to
shift northward toward the Great Lakes in response to low
pressure passing over the upper Midwest. There is still the
potential during Monday afternoon for localized heavy rain,
however feel the threat for flooding will remain low in the
westerly windflow. Given better chances for sunshine,
afternoon temperatures will be warmer than those of today,
ranging from the mid 70s to low 80s across the mountains, while
the Piedmont warms into the mid/upper 80s.
Forecast confidence is average to above average.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 1215 PM EDT Sunday...
Afternoon shower and storm chances for the beginning of the
week...
An upper level trough extending into the eastern US will start
to flatten through the beginning of the week as ridging aloft
begins to spread eastward from the Southwest US, and then builds
into the Mid Atlantic. The surface front moving through today
will lift out of the area to the north, and surface high
pressure will filter in behind from the Southeast by Monday
night. However, there will still be plenty of moisture in the
area, and when combined with daytime heating, showers and
thunderstorms will likely develop in the afternoon.
Temperatures will increase during this forecast period, with
high temperatures in the Piedmont reaching almost 90 degrees and
mid to low 80s along and west of the Blue Ridge on Tuesday, but
also reaching the upper 80s on Wednesday.
Forecast confidence is average.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 1230 PM EDT Sunday...
Front approaches towards the end of the week...
Surface high pressure remains over the Southeast US and most of
the Mid Atlantic. Showers and thunderstorms are possible each
afternoon, typical of this summer pattern. A cold front will
approach the Mid Atlantic from the Great Lakes region by the end
of the work week. At this time, it doesn't look to move further
south than Northern Virginia as it progresses eastward.
However, given the high pressure that will remain over the
Southeast, there is uncertainty in the timing of the front and
how far south it moves, as well as the coverage of showers and
storms. For now, have not gone higher than chance PoPs for the
afternoon/evening hours for this forecast period to reflect this
uncertainty.
High temperatures look to drop a couple degrees towards the end
of the week due to the cold front. However, temperatures will
still be around normal for this time of year, with the areas
east of the Blue Ridge in the upper 80s, and areas west in the
low to mid 80s.
Forecast confidence is average, but lower in the timing and
progression of the cold front, and therefore, lower in shower
and storm coverage and timing.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...
Surface observations indicate a mixture of low-end VFR and MVFR
ceilings across the lower Mid-Atlantic this afternoon as an
upper level disturbances makes its way east across the region.
Radar indicates the strongest storms are located east of a LYH-
DAN line, where visibilities are less than 1/4SM in heavy rain
under the more intense cells. Further west, rain is scattered
and light. Winds are generally from the southwest less than 10
kts.
Shower and thunderstorm activity is expected to increase during
late afternoon into the evening as the main wave passes across
the lower Mid-Atlantic. Expect temporary reductions in
visibility to IFR in heavy rain, however this activity is
expected to remain moving for the most part. Ceilings will
fluctuate up and down through the remainder of the day, before
settling into MVFR/IFR for most of the overnight, with fog
developing in spots.
Expect only modest improvement in ceilings after sunrise Monday
morning, with spotty showers/storms developing across the
mountains and drifting east by early afternoon.
Forecast confidence is high for sub-VFR and showery weather for
most of the period.
.Extended Aviation Discussion...
Mixture of MVFR and VFR ceilings to continue through Monday, with
another round of showers/few storms during the afternoon and
evening. Expect to then transition to more summer type weather
beginning Tuesday, with general VFR conditions for Tuesday
through Thursday outside showers/storms in the afternoon and
any late night fog.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...AS
LONG TERM...AS
AVIATION...NF
Hazardous weather outlook, Jul 31, 1:50 PM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
250 PM EDT Sun Jul 31 2022
NCZ001-002-018-019-VAZ007-009>020-022>024-035-047-WVZ042>044-507-508-
011900-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Amherst-Buckingham-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
250 PM EDT Sun Jul 31 2022
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Excessive rainfall from thunderstorms is possible this afternoon and
evening. This could lead to localized flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms Monday could bring heavy rainfall with isolated and
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
NCZ003>006-020-VAZ032>034-043>046-058-059-011900-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-
Henry-Pittsylvania-Campbell-Appomattox-Halifax-Charlotte-
250 PM EDT Sun Jul 31 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered to numerous thunderstorms this afternoon and evening will
bring heavy rainfall. A few could become severe, with the potential
for strong winds and isolated tornadoes. Localized flooding is also
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms Monday could bring heavy rainfall with isolated and
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Jul 31, 4:01 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
501 PM EDT Sun Jul 31 2022
VAZ033-043-044-312130-
Henry VA-Franklin VA-Pittsylvania VA-
501 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of southwestern
Pittsylvania, northern Henry and southeastern Franklin Counties
through 530 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Level, or near Bassett, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Callands...
Bassett...
Sydnorsville...
Snow Creek...
Leatherwood...
Collinsville...
and Mountain Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3674 8005 3692 7999 3694 7956 3667 7958
TIME...MOT...LOC 2101Z 272DEG 22KT 3682 7992
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BMGSpecial weather statement, Jul 31, 4:12 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Sun Jul 31 2022
VAZ033-034-044-312145-
Franklin VA-Bedford VA-Pittsylvania VA-
512 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of northwestern
Pittsylvania, south central Bedford and east central Franklin
Counties through 545 PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Union Hall, or near Penhook, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gretna...
Penhook...
Smith Mountain Lake State Park...
Western Smith Mountain Lake...
Pittsville...
Union Hall...
and North Shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3697 7979 3711 7977 3712 7940 3706 7944
3706 7940 3709 7940 3709 7939 3711 7938
3712 7938 3712 7937 3689 7937
TIME...MOT...LOC 2112Z 272DEG 22KT 3703 7971
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jul 31, 4:42 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
542 PM EDT Sun Jul 31 2022
VAZ033-034-044-045-312215-
Franklin VA-Campbell VA-Bedford VA-Pittsylvania VA-
542 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of southwestern
Campbell, northern Pittsylvania, south central Bedford and east
central Franklin Counties through 615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ajax, or near Penhook, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Altavista...
Hurt...
Gretna...
Penhook...
Leesville...
Smith Mountain Lake State Park...
and Pittsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Smith Mountain Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3693 7967 3711 7963 3714 7921 3699 7919
3686 7924
TIME...MOT...LOC 2141Z 272DEG 15KT 3701 7954
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jul 31, 5:13 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
613 PM EDT Sun Jul 31 2022
VAZ044-058-312245-
Halifax VA-Pittsylvania VA-
613 PM EDT Sun Jul 31 2022
...Strong thunderstorms will impact portions of northeastern
Pittsylvania and northwestern Halifax Counties through 645 PM EDT...
At 613 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gretna to near Chalk Level to near Dry
Fork. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chatham...
Gretna...
Mt Airy...
Ingram...
Java...
Cody...
and Leda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3670 7913 3676 7951 3688 7941 3705 7943
3706 7908 3705 7906 3704 7903 3686 7902
TIME...MOT...LOC 2213Z 273DEG 23KT 3701 7933 3688 7933 3678 7942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jul 31, 5:44 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
644 PM EDT Sun Jul 31 2022
VAZ022-034-312315-
Roanoke VA-Bedford VA-
644 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of east central
Roanoke and west central Bedford Counties and the northeastern City
of Roanoke through 715 PM EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stewartsville, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke...
Vinton...
Stewartsville...
Goodview...
and Chamblissburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3732 7954 3715 7968 3716 7970 3715 7970
3715 7971 3716 7971 3719 7972 3719 7976
3720 7978 3723 7978 3721 7980 3723 7982
3722 7983 3729 7994 3734 7989 3731 7985
3735 7979 3737 7978
TIME...MOT...LOC 2244Z 293DEG 16KT 3729 7984
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jul 31, 6:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
745 PM EDT Sun Jul 31 2022
VAZ058-059-010015-
Halifax VA-Charlotte VA-
745 PM EDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of south central
Charlotte and southeastern Halifax Counties through 815 PM EDT...
At 745 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, or near South Boston, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Scottsburg...
Hitesburg...
Staunton River State Park...
Dryburg...
and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3664 7857 3664 7858 3669 7865 3669 7866
3668 7870 3667 7870 3664 7871 3659 7871
3656 7873 3659 7891 3677 7889 3677 7859
3670 7865 3668 7862 3665 7857 3663 7855
TIME...MOT...LOC 2345Z 274DEG 17KT 3668 7880
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMG